Virginia, 2024

Flooding in Virginia, January 27 to 30, 2024

January 27 to 30, 2024 · NWS RNK · 3 events in 2 counties and zones

An upper level low pressure system passed up the Ohio River Valley on the 28th, drawing an associated occluded front across the central Appalachians. 4 inches to over the Southside area of Virginia, which is between two and three standard deviations above normal per NWS climatology data.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level low pressure system passed up the Ohio River Valley on the 28th, drawing an associated occluded front across the central Appalachians. Strong southerly windflow ahead of the front brought precipitable water values ranging from 1.2 to nearly 1.4 inches to over the Southside area of Virginia, which is between two and three standard deviations above normal per NWS climatology data. This resulted in storm-total rainfall amounts across across Pittsylvania and Halifax Counties of between 1.75 and 2.25 inches, falling across soils that were not frozen, but were moderately moist from past rainfall events. Runoff from this rainfall caused the Dan River at South Boston to rise above minor flood stage for the second time in January 2024, as well as localized flooding across portions of central Pittsylvania County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 27, 6:36 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 27, 6:36 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
636 PM EST Sat Jan 27 2024

.SYNOPSIS...
Low pressure over Louisiana today will reach eastern Virginia by
Sunday morning, bringing rain today and tonight. Colder air
follows this system for the beginning of the week. Persistent
snow showers are expected in the mountains through at least
Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 600 PM EST Saturday...

Updated grids to reflect latest radar trend as light rain
spreads across the area from the southwest this evening. Also
updated hourly temperatures Sunday morning as cold air does not
enter the mountains until late in the morning. This change in
temperatures has delay snow showers in SE WV WV until the
afternoon. Any accumulations will be limited to elevations above
3500 feet during the day Sunday.

As of 200 PM EST Saturday...

Key messages:

1. Flood Watch continues into Sunday morning with heaviest
rainfall tonight.

2. Upslope snow chances increase in western mountains Sunday.

Some rain has had a bit slower progression to fill in so far
today from the SW, though coverage should be increasing as a
warm front and isentropic upglide pushes northward. Once we get
in the warm sector of the sfc low there could be some low end
SBCAPE nosing northward into the area so have continued some
thunder mention but thinking it should be mainly isolated. Main
threat remains the heavy rain and isolated flooding threat given
the anomalously high PWATs of over 1 inch and even close to 1.5
inches set to advect in. Progged QPF has trended a bit higher
even in the Piedmont with many locations reaching near 2 inches
for storm totals. Still expecting the heaviest rain to occur
overnight within the warm sector and before the occluded/cold
front pushes eastward. Will maintain the expanded current Flood
Watch across the entire CWA accordingly into Sunday morning.

Behind the aforementioned occluded/cold front, the upper closed
low and wrap-around enhanced moisture tracks mainly into the
western and northern CWA Sunday into Sunday night with some NW
upslope flow. Thermal profiles should quickly cool and the focus
then transitions to an increased chance of snow showers in the
western/northern mountains along with some increased gradient
winds. By late afternoon there could be some low end
accumulations of 1-2 inches in some parts that could increase
thereafter, which is supported by the grand ensemble of the HREF
and some higher end chances of minor impacts given an
experimental probabilistic index. Please keep an eye on our
future forecast updates if any other headlines are warranted.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1255 PM EST Saturday...

Key Messages:

1. Gusty northwest winds to provide upslope rain/snow showers to the
mountains Sunday night through mid-day Monday.
2. Shortwave trough to approach the region Tuesday night and provide
increasing chance of rain/show showers.

A review of the 27 Jan 00Z Ensemble Mean 500mb Geopotential Height
fields offer the following during this portion of the forecast. On
Sunday night, an upper trough will be positioned over our region.
This feature will head off-shore by Monday evening. Concurrently, a
shortwave trough will be starting its southeast push towards the
Great Lakes. By Tuesday evening, this next shortwave trough will be
crossing the Great Lakes towards the Ohio Valley. At the surface,
low pressure is expected to be situated in the western Atlantic,
just off the coast of the Delmarva Peninsula with a cold front
extending south, just east of the East Coast, and a secondary trough
extending southwest across the Carolinas. Through Tuesday night,
this low will race northeast, all the while another low heads
southeast towards the region from the Great Lakes region. A high
pressure ridge will briefly be over the region on Monday/Monday
night between the two systems.

A review of the 27 Jan 00Z NAEFS percentile output for the Mid-
Atlantic region reveals the following for this portion of the
forecast. Temperatures at 850mb decrease Sunday night to values
ranging from -4C to -2C. Through Tuesday night, there is only a
small increase in numbers to around -2C to 0C. Precipitable Water
values are highest Sunday evening in the 0.50 to 0.75 range, but
quickly decrease to values between 0.25 and 0.35 inches by Tuesday.
No notable integrated water vapor transport is expected either.

The above scenario places our region on the backside of departing
system Sunday night and approaching ridge Saturday night. The result
will be a tightening of the pressure gradient and gusty northwest
winds. This winds and residual low level moisture will help generate
upslope clouds and rain/snow showers across the mountains. Our
upstream flow looks to have its origins from the region of Lakes
Huron and Erie, this helping keep a feed of moisture into the
Southeast West Virginia mountains. The upslope machine looks to turn
off Monday night into Tuesday as an axis of weak high pressure
crosses the region. The advance southeast of shortwave trough will
bring increased cloud cover across the region by Tuesday afternoon.
A few rain/snow showers may be possible by the late afternoon over
southeast West Virginia. Tuesday night, look for increase coverage
of rain/snow showers as the axis of the shortwave trough reaches
central West Virginia by daybreak Wednesday.

Temperatures during this portion of the forecast will be above
normal Monday and slightly below normal Tuesday.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1230 PM EST Saturday...

Key Messages:

1. Rain/Snow showers to continue on Wednesday with the passage of
the shortwave trough.
2. Lingering upslope rain/snow showers behind it through perhaps
mid-day Thursday.
3. Expecting primarily a dry reminder of the forecast.
4. Question mark for Friday night into Saturday with some ensemble
members offering another shortwave trough crossing the region.

A review of the 27 Jan 00Z Ensemble Mean 500mb Geopotential Height
fields offer the following during this portion of the forecast. On
Wednesday, a quick moving shortwave trough is expected to cross our
region while a broad upper ridge builds over central CONUS. Through
Friday, the shortwave trough is expected to get absorbed by a
stronger trough moving through southeast Canada. The central CONUS
ridge is not expected to move a whole lot, just become a bit more
negatively tilted. By Sunday, the axis of the ridge is expected to
tilt a bit more our way. At the surface, low pressure will cross the
area on Wednesday, and be off the coast of the Carolinas by
Wednesday night. High pressure will build in behind the low, with
its ridge axis centered over the region Thursday through Saturday.

A review of the 27 Jan 00Z NAEFS percentile output for the Mid-
Atlantic region reveals the following for this portion of the
forecast. At 850mb, temperatures are expected to gradually increase
from around -2C to 0C on Wednesday to +2C to +4C by Saturday.
Precipitable Water values have maximum on Wednesday around 0.35 to
0.50 then fall to values between 0.25 and 0.35 by Friday into
Saturday. No notable integrated water vapor flux is expected.

On Wednesday, the passing of shortwave trough will continue the
rain/snow showers that began Tuesday night. Northwest flow behind
this feature will provide for upslope flow and scattered rain/snow
showers across the mountains through Wednesday night and perhaps
early Thursday.

Late Thursday through Saturday a primarily dry forecast is expected.
However, while the mean averaging described earlier pointed towards
a ridge over the area, some individual members hint at a shortwave
trough crossing the area Friday night into Saturday. Because of
this, confidence in this portion of the forecast will start around
moderate on Wednesday, but decrease to low by the start of the
weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 615 PM EST Saturday...

An approached low pressure system will increase rain chances
tonight into Sunday along with reduced cigs in the IFR/LIFR
range and vsbys possibly MVFR/IFR. The heaviest rain looks to
occur overnight, mainly along and east of the Blue Ridge. This
system will pull out Sunday morning, then upslope rain showers
will transition to snow showers in the afternoon. Winds will be
initially east to SE mainly under 10 kts into tonight then swing
more west to NW by late Sunday morning and become gusty with
increasing magnitudes by afternoon.

OUTLOOK...

A mix of IFR/MVFR will persist across the mountains Sunday
night, with lower restrictions possible along western slopes.

Upslope snow showers and mountains flurries may persist into
Monday morning along with sub-VFR ceilings lingering into the
afternoon. Areas east of the Blue Ridge should see a return to
VFR early Monday.

A weak low pressure system may bring a chance of MVFR
conditions to the entire area, along with light precipitation on
Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Sunday morning for VAZ007-009>020-022>024-
     032>035-043>047-058-059.
NC...Flood Watch through Sunday morning for NCZ001>006-018>020.
WV...Flood Watch through Sunday morning for WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...RCS/AB
SHORT TERM...DS
LONG TERM...DS/AS
AVIATION...RCS/AB
Hazardous weather outlook, Jan 27, 3:09 PM EST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
309 PM EST Sat Jan 27 2024

NCZ002>006-019-020-VAZ011>014-016>020-022>024-032>035-043>047-058-
059-282015-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-
Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
309 PM EST Sat Jan 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-010-015-WVZ042>044-507-508-282015-
Ashe-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
309 PM EST Sat Jan 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Light snow amounts are expected later Sunday into Monday. Some higher
elevations could get higher amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 27, 7:42 PM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
742 PM EST Sat Jan 27 2024

NCZ005-VAZ043-280115-
Rockingham-Henry-
742 PM EST Sat Jan 27 2024

...A SHOWER WILL AFFECT
ROCKINGHAM AND SOUTH CENTRAL HENRY COUNTIES...

At 740 PM EST, a band of heavy rainfall was located over Wentworth,
moving northeast at 40 mph. Rainfall rates of 1 to locally 2 inches
per hour are falling with this band.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
and Mayfield.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3626 8004 3656 7991 3656 7971 3654 7971
      3654 7951 3624 7962
TIME...MOT...LOC 0040Z 219DEG 39KT 3640 7976

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Pittsylvania

When
January 27, 8:30 PM EST to 10:30 PM EST
Where
Pittsylvania County, 0.62 mi W of Spring Garden to 0.65 mi W of Spring Garden
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
36.779, -79.311

Runoff from the passage of a band of moderate to locally heavy rainfall resulted in water entering the basement of a home.

Flood, Pittsylvania

When
January 28, 3:00 AM EST to 8:00 AM EST
Where
Pittsylvania County, 1.32 mi NE of Sonans to 1.43 mi NE of Sonans
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.892, -79.302

Runoff from the passage of a band of heavy rainfall resulted in Chalk Level Road becoming flooded by several inches of water. No damage was reported and the road was open to traffic after the water receded.

Flood, Halifax

When
January 28, 11:00 PM EST to January 30, 6:15 PM EST
Where
Halifax County, 1.18 mi SSW of South Boston to 0.79 mi E of News Ferry
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.684, -78.909

The Dan River at South Boston, VA (SBNV2) crested at a stage of 24.53 feet (25,700 cfs) at 7:30 am EST on 1/30/24, rising above the minor flood stage of 22.0 feet. This is the second crest above flood stage during the month. This event is less than a 2-year ARI (>50% AEP) per USGS StreamStats. At this stage, water covered portions of Highway 501 (Main Street).

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159833, 1159838, 1159848.